Washington, 2019

Hail in Washington, September 7, 2019

September 7, 2019 · NWS PDT · 1 event in 1 county or zone

An upper level storm system moved onshore from the Pacific during the afternoon of the 7th. This coupled with modest moisture, instability, and upslope flow, allowed for spotty shower and thunderstorm development in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level storm system moved onshore from the Pacific during the afternoon of the 7th. This coupled with modest moisture, instability, and upslope flow, allowed for spotty shower and thunderstorm development in the afternoon. At least one thunderstorm produced severe hail near Goldendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 7, 8:07 PM PST, 18 minutes earlier.

Area forecast discussion, Sep 7, 8:07 PM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
907 PM PDT Sat Sep 7 2019

.UPDATE...
An area of showers and embedded thunderstorms extended roughly
from Yakima to the Dalles to north of Redmond and westward, with a
few lighter showers eastward. These are associated with a cold
front. Not much eastward progression has occurred, as the activity
has generally moved south to north. Eventually, the showers and
thunderstorms will move eastward, and guidance differs on areal
coverage. However, based on latest radar trends and model guidance
have trimmed pops further east. At the very least, this looks
reasonable for the next few hours, with less certainty beyond
that.

&&

.PREV DISCUSSION... /issued 858 PM PDT Sat Sep 7 2019/

AVIATION...
00Z TAFS...A cold front will move across the region from west to
east mainly this evening into tonight. There will be showers and
potentially thunderstorms, though guidance differs on the timing
and placement of the thunder. The variability of the guidance
coupled with the loss of daytime heating makes this a lower than
average confidence forecast for thunder. As a result, have left
thunderstorms out of the latest TAFS, will see how it begins to
develop and add it in as necessary. The most likely locations will
be DLS, BDN, RDM. It is possible that with any heavier SHRA or
TSRA there could be MVFR otherwise, VFR is expected. There will be
gusty NW winds behind the front, with most areas 10 to 15 kts,
with gusts as high as 25 kts.

PREV DISCUSSION... /issued 149 PM PDT Sat Sep 7 2019/

SHORT TERM...Tonight through Tuesday...Surface frontal boundary
currently sitting along crests of the Cascades will progress
eastward this afternoon and evening bringing increasing chances
for showers and thunderstorms. Isolated convection likely begins
to develop now through 00z and becomes more widespread late this
evening. With instability values in the 1000-1500 J/kg range, a
few stronger storms are possible along the east slopes of the
Cascades. Biggest concerns would be gusty winds and perhaps some
small hail as well as heavy rain. Mean flow for thunderstorms that
do develop will initially be from south to north and with
precipitable water values ranging from 1-1.25 inches, training
thunderstorms may produce excessive rainfall. For this reason
have gone ahead and issued a flash flood watch for the Washington
Cascades from 8pm this evening through 5am Sunday morning. Showers
and embedded thunderstorms will gradually shift east overnight
and affect the rest of the forecast area through Sunday morning.
General troughing pattern remains overhead for early next week
with scattered showers possible off and on each day. Best rain
chances Monday and Tuesday will be across the higher terrain with
a few isolated showers possible for the Columbia Basin. With
mostly cloudy skies and rain chances, expect cooler temperatures
with afternoon highs in the lower to mid 70s across the basin and
50s/60s for the mountains. Richards

LONG TERM...Tuesday night through Saturday. Showers will continue
over the eastern sections of forecast areas Tuesday night and
Wednesday as the low moves east with some moisture wrapping back
around.  Dry and warm for Thursday as a ridge builds, but will be
short lived as the flow becomes west/northwest and a broad trough
moves into the area.  Models continue to struggle with timing and
placement of showers, but there should be a chance of some showers
over the mountains Friday afternoon and evening and again Saturday
afternoon and evening.  Temperatures will be about few degrees below
seasonal values Wednesday and warming to near normal through the
rest of the period. 93

AVIATION...18Z TAFS...VFR conditions are expected to continue for
the next 24 hours. A front will traverse the area late this
afternoon and overnight tonight. Expecting thunderstorms to develop
along the crests and east slopes of the Cascades between 21-00z this
afternoon, initially affecting KBDN, KRDM, KDLS, and KYKM before
spreading east through the region between 00-06z. Conditions may
briefly drop to MVFR in the heaviest thunderstorms. Gusty winds will
be a concern for all TAF sites behind the frontal passage with
sustained winds 10-15 kts with gusts up to 25 kts through Sunday
afternoon. Showery conditions are expected to continue through the
day Sunday. Richards

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  72  52  72 /  30  80  20  20
ALW  60  72  55  74 /  30  80  20  20
PSC  63  75  57  76 /  30  80  10  20
YKM  60  77  51  73 /  90  30  30  40
HRI  61  76  55  76 /  30  80  20  20
ELN  58  74  50  71 /  90  30  30  30
RDM  48  70  44  69 /  50  20  40  30
LGD  55  66  46  69 /  20  80  30  50
GCD  53  66  45  69 /  30  80  30  30
DLS  60  75  56  72 /  80  20  40  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Flash Flood Watch until 5 AM PDT Sunday for WAZ520.

&&

77/93/77

In the hours before

Special weather statement, Sep 7, 7:08 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pendleton OR
808 PM PDT Sat Sep 7 2019

WAZ520-080400-
East Slopes of the Washington Cascades WA-
808 PM PDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KLICKITAT COUNTY
UNTIL 900 PM PDT...

At 806 PM PDT, Doppler radar was tracking a strong thunderstorm over
Laurel, or 15 miles northeast of Hood River, moving northwest at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trout Lake, Snowden and Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4599 12161 4604 12161 4605 12152 4621 12153
      4623 12149 4590 12120 4579 12140 4594 12162
TIME...MOT...LOC 0306Z 140DEG 12KT 4591 12137
Special weather statement, Sep 7, 7:39 PM PST, 46 minutes before
Special Weather Statement
National Weather Service Pendleton OR
839 PM PDT Sat Sep 7 2019

ORZ510-080445-
North Central Oregon OR-
839 PM PDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND CENTRAL
WASCO COUNTIES UNTIL 945 PM PDT...

At 838 PM PDT, Doppler radar was tracking a strong thunderstorm near
Maupin, or 26 miles southwest of Moro, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maupin and Grass Valley.

LAT...LON 4505 12083 4506 12108 4542 12112 4541 12074
TIME...MOT...LOC 0338Z 182DEG 11KT 4513 12095

The radar

The Portland,OR radar (KRTX), 116 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Klickitat

When
September 7, 8:25 PM PST to 8:31 PM PST
Where
Klickitat County, Trout Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
46.000, -121.530

Hail ranged in size from dimes to quarters. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856778.